Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 70, NWS Phoenix, AZ

September 9, 2017La Paz County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Sep 9, 2017, 2:15 AM MST for La Paz County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 2:15 AM MST (09:15 UTC)
Expired
Sep 9, 2017, 4:15 AM MST
In force
2 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County La Paz County, AZ

The radar

The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 00:00Z, 9.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 00:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1368 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2227 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

788 
WGUS55 KPSR 090915
FFWPSR
AZC012-091115-
/O.NEW.KPSR.FF.W.0070.170909T0915Z-170909T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
215 AM MST SAT SEP 9 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  North central La Paz County in west central Arizona...

* Until 415 AM MST

* At 215 AM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Bouse and US-95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3406 11385 3381 11391 3380 11433 3410 11425

$$

MP
2 follow-up statements
304 
WGUS75 KPSR 091021
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
321 AM MST SAT SEP 9 2017

AZC012-091115-
/O.CON.KPSR.FF.W.0070.000000T0000Z-170909T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
321 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM MST FOR
NORTH CENTRAL LA PAZ COUNTY...

At 320 AM MST, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to two inches of rain have already 
fallen. Flash flooding is expected to continue for the next 1-2 
hours.

Some locations that will experience flooding include...
Bouse...US 95..AZ state route 72.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3406 11385 3381 11391 3380 11433 3410 11425

$$

MP
031 
WGUS75 KPSR 091110
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
410 AM MST SAT SEP 9 2017

AZC012-091120-
/O.EXP.KPSR.FF.W.0070.000000T0000Z-170909T1115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
La Paz AZ-
410 AM MST SAT SEP 9 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL LA PAZ COUNTY WILL
EXPIRE AT 415 AM MST...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3406 11385 3381 11391 3380 11433 3410 11425

$$

MP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Sep 8, 9:44 PM MST, 4 hours 31 minutes earlier.

Area forecast discussion, Sep 8, 9:44 PM MST, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
944 PM MST Fri Sep 8 2017

.UPDATE...To Aviation Discussion...

&&

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as
shower and thunderstorm chances across the region through late
Saturday. Today will likely be a very active day across southeast
California and southwest Arizona with numerous storms, strong
winds, and locally heavy rains are possible. At least scattered
showers and storms will persist through Saturday with gradual
lowering of storm chances into Sunday. Drier conditions and a
warming trend will return during the early and middle parts of
next week as strong high pressure builds back over the area.

&&

.DISCUSSION...
There is greater uncertainty for Saturday as after all the
anticipated storm activity today though lingering moisture and
southerly upslope flow may support showers persisting in foothill
location north and west of the Phoenix metro. Otherwise, it seems
very likely the atmosphere will be at least somewhat overturned
and contaminated limiting storm formation later in the day. Much
of central Arizona seems most likely to experience little to no
convection during the day Saturday. The stronger southerly flow
across SE California may allow the environment to recover and
allow sufficient destabilization later in the day. Moderate CAPE
values are forecast remain in place for Saturday and as long as
enough insolation is realized, we should see at least isolated to
scattered thunderstorms Saturday afternoon/evening.

For Sunday, models forecast the closed east Pacific low to shift
further south and west, but also shifts a high center westward out
of Texas into northern Mexico. Both the ECMWF and GFS agree this
will shift winds out of the southeast bringing much drier air into
eastern Arizona Sunday morning, then progressing westward Sunday
night. Shower and thunderstorm chances for Sunday will mainly be
focused across southeast California and southwest Arizona where
moisture will still be sufficient, but PWATs are forecast to quickly
drop below 1.50" Sunday afternoon.

The drying conditions into Monday will only leave slight chances
mainly across Joshua Tree NP while temperatures bump back up to
above normal levels. The synoptic pattern for mid to late next
week brings an even drier southwesterly flow resulting in PWATs
dropping below one inch while ending chances for any rain.
Temperatures next week will start out quite warm as a strong upper
level high initially sets up over the Four Corners area. This
high should eventually break down as a Pacific trough digs
southeastward along the California coast late next week. This
mostly dry trough may help to drop our temperatures back to near
normal levels starting next Friday if it drops far enough south
into the Desert Southwest.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Rest of the overnight hours will consist of isolated to scattered
showers across the south-central AZ deserts, prompting a
continuation of at least VCSH for the terminals. Winds will
maintain easterly headings for the majority, save for some more
variable headings if any showers pass over or nearby the
terminals. BKN to OVC cigs will range 12-16kft for the most part.
Forecast soundings and hi-res models indicate a weak shortwave
will move through the area early Saturday AM, acting upon the
returned Monsoon moisture to develop slightly more organized
showers and thunderstorms possibly between 09/10-15z. Transitioned
mention to VCTS in the early Saturday AM hours.

Southeast California/Southwest Arizona including KIPL and KBLH:
Bulk of storm activity has wrapped for the PM, with linger light
showers around the SE CA deserts. South to southeasterly winds
will settle info for the terminals overnight. Another round of
afternoon and evening thunderstorms are possible Saturday. BKN to
OVC cigs will remain through the mid and high layers generally
14kft or above.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Monday through Friday...
Much drier and warmer conditions will envelop all the districts much
of next week with any storms or wetting rains relegated to higher
terrain location. With this drying trend will, minimum humidity
levels will also fall as afternoon readings into in a 15-25% range
following good overnight recovery. Winds will be rather light and
typical for the middle of September.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports will likely be needed today and possibly on
Saturday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ536-538>540-
     542>544-546-548>551-559.

     Flash Flood Watch until 5 AM MST Saturday for AZZ534-537-541-545.

     Flash Flood Watch through Saturday evening for AZZ530>533.

CA...Flash Flood Watch through Saturday evening for CAZ560-561-564-
     565-567>570.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Kuhlman
AVIATION...Nolte
FIRE WEATHER...MO

In the hours before

Local storm report, Sep 8, 8:32 PM MST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
832 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     FLASH FLOOD      2 NE APACHE JUNCTION    33.43N 111.53W
09/08/2017                   PINAL              AZ   LAW ENFORCEMENT

            AJ POLICE DEPARTMENT SAYS BARRICADES ARE
            GOING UP AT TOMAHAWK AND SR 88 BECAUSE OF
            FLOODING.

&&
Local storm report, Sep 8, 8:46 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
846 PM MST FRI SEP 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      1 ESE VICKSBURG JUNCTIO 33.72N 113.71W
09/08/2017                   LA PAZ             AZ   PUBLIC

            REPORTS OF FLOODING ON SR 72 AT THE US 60.

&&
Special weather statement, Sep 8, 8:58 PM MST, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
858 PM MST FRI SEP 8 2017

AZZ533-090445-
Central La Paz AZ-
858 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LA PAZ COUNTY UNTIL
945 PM MST...

At 857 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Bouse, or 22 miles southwest of Alamo Lake, moving
north at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of north central La
Paz County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Locally dense blowing dust is possible.  If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3423 11384 3424 11373 3421 11369 3396 11375
      3397 11397 3425 11400 3425 11389 3426 11386
TIME...MOT...LOC 0357Z 183DEG 22KT 3404 11386

JR
Special weather statement, Sep 8, 11:22 PM MST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1122 PM MST FRI SEP 8 2017

AZZ538-539-090700-
Tonopah Desert AZ-Gila Bend AZ-
1122 PM MST FRI SEP 8 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL MIDNIGHT
MST...

At 1122 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northeast of Sentinel, or 18 miles west of Gila Bend, moving
north at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tonopah.

LAT...LON 3290 11288 3290 11309 3352 11320 3354 11288
TIME...MOT...LOC 0622Z 175DEG 36KT 3299 11300

MP
Special weather statement, Sep 9, 12:43 AM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1243 AM MST SAT SEP 9 2017

AZZ538-539-090830-
Tonopah Desert AZ-Gila Bend AZ-
1243 AM MST SAT SEP 9 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 130 AM
MST...

At 1242 AM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Gila Bend Auxiliary Field, or 14 miles west of Gila
Bend, moving north at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Gila Bend and I-10.

LAT...LON 3283 11282 3283 11304 3325 11309 3325 11277
TIME...MOT...LOC 0742Z 179DEG 20KT 3291 11293

MP

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:12 PM MSTSevere Thunderstorm WarningPSRLa Paz48 min
Sep 8, 6:16 PM MSTSpecial Weather StatementPSR44 min
Sep 8, 6:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 8, 7:25 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Sep 8, 7:49 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 8, 7:54 PM MSTFlash Flood WarningPSRMaricopa, Pinal3 hr
Sep 8, 8:00 PM MSTSevere Thunderstorm WarningPSRLa Paz45 min
Sep 8, 8:09 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 8, 8:58 PM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 8, 11:22 PM MSTSpecial Weather StatementPSRMaricopa38 min
Sep 9, 12:03 AM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Sep 9, 12:13 AM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 12:29 AM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 9, 12:33 AM MSTFlash Flood WatchPSRLa Paz, Yuma20 hr
Sep 9, 12:40 AM MSTFlash Flood WarningPSRMaricopa3 hr
Sep 9, 12:43 AM MSTSpecial Weather StatementPSRMaricopa47 min
Sep 9, 6:11 AM MSTAreal Flood AdvisoryPSRMaricopa2 hr
Sep 9, 8:47 AM MSTSpecial Weather StatementPSR43 min
Sep 9, 9:43 AM MSTAreal Flood AdvisoryPSRLa Paz, Yuma3 hr
Sep 9, 10:43 AM MSTSpecial Weather StatementPSRLa Paz47 min
Sep 9, 10:59 AM MSTFlash Flood WarningPSRLa Paz, Yuma2 hr
Sep 9, 12:15 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 12:19 PM MSTFlash Flood WarningPSRLa Paz3 hr
Sep 9, 12:37 PM MSTSpecial Weather StatementPSR38 min
Sep 9, 1:14 PM MSTAreal Flood AdvisoryPSRLa Paz3 hr
Sep 9, 1:49 PM MSTSpecial Weather StatementPSRYuma41 min
Sep 9, 2:41 PM MSTAreal Flood AdvisoryPSRYuma3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.